Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 72, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2001, 6:29 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 2001, 6:29 PM MDT (00:29 UTC)
- Expired
- Jun 23, 2001, 7:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:35 PM MDT | Hail 0.75 | Isabel, SD | |
| Jun 23, 6:45 PM MDT | Hail 0.75 | Mc Intosh, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3102 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 23.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 240030 SVRABR SDC031-041-240100- /NEW.KABR.SV.W.0113.240029-240100/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 629 PM MDT SAT JUN 23 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 700 PM MDT * AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF FIRESTEEL...OR ABOUT 33 MILES NORTH OF EAGLE BUTTE...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TIMBER LAKE AROUND 655 PM MDT AT 625 MDT THE PUBLIC REPORTED NICKLE SIZE HAIL AT THE KLEIN RANCH THIS IS A DANGEROUS STORM. TAKE SHELTER NOW! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4555 10142 4537 10141 4535 10100 4558 10100 KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 PM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 23, 3:30 PM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 330 PM CST SAT JUN 23 2001 SHORT TERM FORECAST PROBLEMS ARE BASED AROUND CONVECTION POSSIBILITIES AND TEMPS. FOR TONIGHT HAVE DECIDED TO KEEP SMALL SCT POP IN THE FORECAST GIVEN MODELS INSISTENCY ON FORMATION OF MCS JUST OVER THE BORDER IN ND. A FEW STRAGLER STORMS MAY MOVE ACROSS THE NORTHERN TIER OF COUNTIES LATE. HOWEVER CAPPING IS INCREASING THROUGH THE NIGHT AS MID LEVEL TEMPS WARM AND BNDRY LAYER CIN INCREASES. IT IS INTERESTING TO VIEW THE SYNOPTIC MODELS AND THEIR MESOSCALE CONVECTIVE FEEDBACK S/WS. OF COURSE THEY ARE NOT IN THE SAME POSITION AS THEY RIDE THE RIDGE FROM THE FURTHER SOUTH AVN TO THE FURTHERN NORTH ETA. IN ANY EVENT IT STILL APPEARS THAT ND WILL BE MORE UNDER THE GUN. FOR SUNDAY AND SUNDAY NIGHT WE SHOULD BE WELL CAPPED WITH ANY NOCTURNAL MCS ACTIVITY LIKELY TO STAY WELL NORTH OF CWA. ON MONDAY COLD FRONTAL BOUNDARY MOVES INTO EASTERN CWA BY LATE AFTERNOON/EVE. MID LEVEL THERMAL RIDGE BREAKS DOWN SOMEWHAT TOWARD EVENING. PLENTY OF MOISTURE/INSTABILITY AVAILABLE WITH PROGGED PWATS AROUND 1.5 INCHES. ONLY MISSING INGREDIENT MIGHT BE LACK OF UVV ENHANCING WAVE IN THE MID LEVELS. FOR NOW HIGH SCT POP SHOULD SUFFICE. AFTER CHECKING OUT 8H TEMPS...MUCH PREFERRED THE FWC MOS. OZF ALREADY OUT. TDK .EXTENDED FORECAST DISCUSSION... A FAIRLY ACTIVE AND UNSTABLE PERIOD LOOKS TO CONTINUE NEXT WEEK WITH ALL MODELS IN FAIRLY GOOD AGREEMENT. AN UPPER TROUGH WILL REMAIN JUST OFF THE PACIFIC NORTHWEST COAST THROUGH THE PERIOD WITH UPPER RIDGING OVER THE CENTRAL AND SOUTHERN U.S. A COLD FRONT WILL BE OVER THE FAR EASTERN CWA EARLY TUESDAY...THEN PUSHES SOUTH DURING THE DAY BEFORE MOVING BACK NORTH AS A WARM FRONT TUESDAY NIGHT. THE FRONT MOVES INTO NORTH DAKOTA ON WEDNESDAY...THEN THE LOW MOVES FROM MONTANA INTO NORTH DAKOTA...WITH THE ASSOCIATED COLD FRONT SLIDING INTO THE CENTRAL DAKOTAS BY THURSDAY MORNING. THE UPPER RIDGE BEGINS TO BUILD NORTHWARD OVER THE WESTERN PART OF THE COUNTRY ON THURSDAY...KEEPING NORTHWEST FLOW OVER THE NORTHERN PLAINS. DECENT MOISTURE LOOKS TO BE IN PLACE WITH DEWPOINTS GENERALLY IN THE 60S. THIS WILL KEEP THE ATMOSPHERE FAIRLY UNSTABLE THROUGHOUT MUCH OF THE PERIOD...SO WILL KEEP A MENTION OF SHOWERS AND/OR THUNDERSTORMS IN THROUGH THURSDAY IN THE EAST AND THROUGH THE PERIOD IN THE WESTERN CWA. FRIDAY AND SATURDAY LOOK TO BE DRY IN THE EASTERN CWA AS HIGH PRESSURE BEGINS TO NOSE JUST TO THE EAST OF THE STATE. TEMPERATURES SHOULD STAY MILD DURING THE NIGHTS WITH THE HIGH DEWPOINTS THAT ARE FORECAST...WITH NEAR NORMAL TEMPS FOR HIGHS. AP .ABR...NONE.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:43 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.